serotonin syndrome, ifosfamide neurotoxicity, methylene blue
Methylene blue is a widely used treatment for ifosfamide neurotoxicity. We present a case of severe encephalopathy complicating ifosfamide-based therapy for recurrent retroperitoneal leiomyosarcoma. After treatment with methylene blue, the patient experienced clinical decompensation and was diagnosed with serotonin syndrome based on a constellation of clinical findings. Withdrawal of methylene blue and other serotonergic medications led to clinical stabilization and ultimately neurological recovery. Our case highlights the challenge of diagnosing serotonin syndrome in the face of preexisting ifosfamide neurotoxicity, as there is significant clinical overlap between these 2 syndromes. Practitioners must remain vigilant of this potential life-threatening complication in this vulnerable population.
Digital Object Identifier (DOI)
This work is licensed under a Creative Commons Attribution-Noncommercial 4.0 License
Citation / Publisher Attribution
Cancer Control, v. 24, issue 5, p. 1-4
Scholar Commons Citation
Snyder, Matthew; Gangadhara, Suhas; Brohl, Andrew S.; Ludlow, Steven; and Nanjappa, Sowmya, "Serotonin Syndrome Complicating Treatment of Ifosfamide Neurotoxicity With Methylene Blue" (2017). Neurology Faculty Publications. 83.
Was this content written or created while at USF?